MAUDE Adverse Event Report: ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ASC4251-01
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 10/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Foreign zip code: (b)(6).
 
Event or Problem Description
It was reported that during a shoulder arthroscopy, the device was being used and looked like a "flame thrower", like a red glowing probe with intense heat development at intensity of magnitude 7.There was a 10 minutes delay but operation was finally completed and remaining material of the joint that had to be removed was removed with a milling cutter.Patient suffered a shoulder second degree burn.
 
Additional Manufacturer Narrative
H3, h6: the device used in treatment, was not returned for evaluation.A relationship between the reported event and the device could not be established.A review of the device history records for the reported lot number showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review for lot number for the past 3 years found related failures; this failure mode will be trended by post market surveillance to assess for any necessary corrective actions.Review of the product instructions for use found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.No containment or corrective actions are recommended at this time.Clinical evaluation was completed and concluded that no clinical/medical documentation has been provided nor has the instrument been returned for inspection.Without supporting clinical/medical documents and the instrument to examine a thorough investigation cannot be performed.Without the reported product a visual inspection and functional evaluation cannot be performed and customer´s complaint cannot be confirmed.Potential factors unrelated to the design or manufacture of the device that may lead to ¨overheating¨ include, but are not limited to: 1.It is possible that the tip of the wand made contact with a metal object such as a cannula that has the potential to cause this type of failure.There are no indications to suggest that the device/product did not meet specifications upon release into distribution.

Brand Name
STARVAC 90 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key9314712
Report Number3006524618-2019-00554
Device Sequence Number11295412
Product Code GEI
UDI-Device Identifier00817470001716
UDI-Public00817470001716
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberASC4251-01
Device Catalogue NumberASC4251-01
Device Lot Number2031855
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer02/13/2020
Initial Report FDA Received Date11/13/2019
Supplement Report FDA Received Date02/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR